North Dakota, 2015

Hail in North Dakota, June 13, 2015

June 13, 2015 · NWS BIS · 1 event in 1 county or zone

An isolated severe thunderstorm with quarter sized hail developed over Burleigh County as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm with quarter sized hail developed over Burleigh County as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 12:56 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 13, 12:56 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
156 PM CDT SAT JUN 13 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)

ISSUED AT 156 PM CDT SAT JUN 13 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE SCATTERED
THUNDERSTORMS SOUTH CENTRAL AND EAST TODAY INTO THIS
EVENING...SOME POSSIBLY SEVERE...AND LIKELY RAIN SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE SOUTH LATER TONIGHT INTO SUNDAY.

CURRENTLY...WEST-NORTHWEST FLOW ALOFT WITH A CLOSED UPPER LOW
OVER SOUTH CENTRAL CANADA. COLD FRONTAL BOUNDARY STRETCHING ACROSS
THE REGION FROM SOUTHWESTERN NORTH DAKOTA NORTHEAST INTO THE
EASTERN SOURIS/WESTERN DEVILS LAKE BASIN REGION. THIS BOUNDARY
WILL CONTINUE TO BE THE FOCUS FOR POSSIBLE SCATTERED
THUNDERSTORMS INTO THIS EVENING AS IT ADVANCES SOUTHEAST...SOME
POSSIBLY SEVERE GIVEN THE DEGREE OF MUCAPE AND 0-6KM SHEAR. MODELS
NOT SHOWING A REAL DEFINED TRIGGER/MID LEVEL WAVE...BUT APPEARS
SUBTLE EMBEDDED IMPULSES MAY BE PRESENT IN LATEST WATER VAPOR AND
HIGH RES MODEL OUTPUT. SOME UPPER LEVEL FORCING ON THE INCREASE
LATER TODAY INTO THIS EVENING WITH THE APPROACH OF AN UPPER LEVEL
JET...ALTHOUGH BEST DYNAMICS ARRIVE LATE TONIGHT.

COLD FRONT MOVES THROUGH THE JAMES RIVER BASIN LATER THIS
EVENING...THEN STALLS JUST TO OUR SOUTH AND EAST THROUGH SUNDAY.
CHANCES FOR PRECIPITATION INCREASE TO LIKELY ACROSS MY SOUTHERN
COUNTIES LATER TONIGHT NEAR THE BOUNDARY AND WHERE WE WILL SEE
INCREASING FORCING ALOFT IN THE RIGHT ENTRANCE REGION OF A STRONG
UPPER LEVEL JET MENTIONED ABOVE. SCALED BACK ON THUNDER MENTION
AFTER 06Z AND THROUGH THE DAY SUNDAY WITH INSTABILITY THERE BUT
MINIMAL. COOLER FOR SUNDAY IN THE MID 60S TO MID 70S THANKS TO CAA
AND AN INCREASE IN CLOUD COVER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 156 PM CDT SAT JUN 13 2015

MAIN THEME OF A QUASI-ZONAL FLOW THROUGH THE LONG TERM PERIOD WITH
SEVERAL SHORTWAVES TO MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
REMAINS ON TRACK.

SHOWERS/THUNDERSTORMS SUNDAY EVENING WILL WANE SUNDAY NIGHT FOLLOWED
BY A DRY MONDAY. HOWEVER LOW POPS ALREADY MAKE IT INTO SOUTHWEST
NORTH DAKOTA MONDAY EVENING. MODELS ARE IN GOOD AGREEMENT WITH A
ROUND OF SHOWERS/THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA FOR TUESDAY/TUESDAY NIGHT. THE LATEST WATER VAPOR SHOWS
THIS NEXT SHORTWAVE TROUGH LOCATED AT AROUND 40N/140W. THIS IS
FORECAST TO MOVE EAST AND CUT ACROSS THE ND/SD BORDER TUESDAY INTO
TUESDAY NIGHT. THE FAVORED LOCATION FOR HEAVIEST PRECIPITATION
AMOUNTS ARE ACROSS THE SOUTH...INCLUDING SOUTH CENTRAL AND THE
JAMES RIVER VALLEY WITH A HALF INCH TO THREE QUARTERS OF AN INCH
OF RAINFALL POSSIBLE. THE ECMWF IS MORE GENEROUS ACROSS SOUTH
CENTRAL WITH QPF VERSUS THE GFS. A BRIEF DRY PERIOD WEDNESDAY...OR
AT LEAST MINIMAL POPS ACROSS WESTERN AND CENTRAL NORTH DAKOTA.
TIMING DIFFERENCES THEN ARISE WITH APPROACHING SHORTWAVES FOR THE
REST OF THE EXTENDED. THE ECMWF BRINGS TWO SHORTWAVES ACROSS...ONE
WEDNESDAY NIGHT AND THE SECOND THURSDAY INTO THURSDAY NIGHT. THE
GFS HAS THE NEXT SHORTWAVE SHIFTING THROUGH THURSDAY NIGHT INTO
FRIDAY. THE SUPERBLEND OVERALL GIVES A CHANCE FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT THROUGH SATURDAY. CONCUR WITH THIS
IDEA GIVEN THE PROGRESSIVE FLOW AND AMPLE SHORTWAVES MIGRATING
THROUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)

ISSUED AT 156 PM CDT SAT JUN 13 2015

VFR CONDITIONS THROUGH THE FORECAST PERIOD ALTHOUGH BRIEF MVFR
CONDITIONS ARE POSSIBLE FOR ANY LOCATIONS DIRECTLY UNDER
THUNDERSTORMS. A COLD FRONT WILL CONTINUE TO MOVE SLOWLY ACROSS
THE STATE INTO TONIGHT...SERVING AS A FOCUS FOR SCATTERED
THUNDERSTORMS AND A WIND SHIFT TO THE NORTHWEST BEHIND THE FRONT.
WITH COVERAGE EXPECTED TO BE SOMEWHAT LIMITED AND SOME UNCERTAINTY
WITH TIMING...HAVE KEPT VCTS IN MAINLY FOR LOCATIONS ALONG AND
AHEAD OF THE FRONT INCLUDING KBIS AND KJMS. SHOWERS BECOME LIKELY
LATE TONIGHT INTO SUNDAY MORNING...AND WILL MENTION -SHRA FOR KJMS
12Z-18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM...KS
AVIATION...NH
Hazardous weather outlook, Jun 13, 1:32 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SAT JUN 13 2015

NDZ005-013-020-022-023-025-034>037-041-042-044>048-050-051-141945-
ROLETTE-PIERCE-OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
232 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE
EARLY TO MID EVENING SOUTH CENTRAL AND EAST. A FEW STORMS THIS
AFTERNOON AND EVENING MAY BE STRONG TO SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND SOUTHERN NORTH
DAKOTA ON SUNDAY...WITH THE GREATEST CHANCES ACROSS THE SOUTH
CENTRAL AND SOUTHEAST. SEVERE WEATHER IS NOT EXPECTED.

THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582 OR VIA SOCIAL
MEDIA.

NDZ001>004-009>012-017>019-021-031>033-040-043-141945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
BOWMAN-
232 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND SOUTHERN NORTH
DAKOTA ON SUNDAY...WITH THE GREATEST CHANCES ACROSS THE SOUTH
CENTRAL AND SOUTHEAST. SEVERE WEATHER IS NOT EXPECTED.

THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH/KS

In the hours before

Special weather statement, Jun 13, 1:34 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
234 PM CDT SAT JUN 13 2015

NDZ034-035-042-132000-
MORTON-BURLEIGH-GRANT-
234 PM CDT SAT JUN 13 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BURLEIGH...NORTHEASTERN GRANT AND EASTERN MORTON COUNTIES...

AT 233 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF ST. ANTHONY TO 6 MILES WEST OF
FLASHER...AND MOVING NORTHEAST AT 15 MPH. BISMARCK AND MANDAN ARE IN
THE PATH OF THESE STORMS.

WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. IF ON THE WATER...GET OFF AND
SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

LOCATIONS IMPACTED INCLUDE...
BISMARCK...MANDAN...LINCOLN...FLASHER...MENOKEN...MCDOWELL DAM
RECREATION AREA...ST. ANTHONY...HUFF AND UNIVERSITY OF MARY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4658 10146 4700 10056 4667 10039 4663 10046
      4663 10065 4659 10056 4626 10120
TIME...MOT...LOC 1931Z 223DEG 15KT 4670 10091 4647 10136

HEINERT
Special weather statement, Jun 13, 2:37 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
337 PM CDT SAT JUN 13 2015

NDZ035-036-046-132100-
EMMONS-BURLEIGH-KIDDER-
337 PM CDT SAT JUN 13 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BURLEIGH...NORTH CENTRAL EMMONS AND SOUTHWESTERN KIDDER COUNTIES...

AT 335 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES SOUTH OF
STERLING...OR 18 MILES SOUTHWEST OF STEELE...MOVING EAST-NORTHEAST
AT 15 MPH.

WINDS UP TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DRISCOLL AND MOFFIT.

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
OCCURRING WITH THESE STORMS. SEEK SHELTER INDOORS UNTIL THESE STORMS
HAVE PASSED...AND DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4650 10046 4666 10059 4691 10000 4664 9982
      4663 9988 4663 9991 4662 9992
TIME...MOT...LOC 2035Z 248DEG 15KT 4670 10022

SIMOSKO
Special weather statement, Jun 13, 3:31 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT SAT JUN 13 2015

NDZ037-132200-
STUTSMAN-
431 PM CDT SAT JUN 13 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL STUTSMAN
COUNTY...

AT 430 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 6 MILES NORTH OF
CLEVELAND...OR 11 MILES NORTHEAST OF MEDINA...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...CLEVELAND...PINGREE...ELDRIDGE AND WINDSOR.

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
OCCURRING WITH THESE STORMS. SEEK SHELTER INDOORS UNTIL THESE STORMS
HAVE PASSED...AND DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4687 9916 4704 9923 4719 9890 4705 9874
      4690 9879
TIME...MOT...LOC 2130Z 253DEG 24KT 4698 9909

SIMOSKO
Special weather statement, Jun 13, 3:36 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
436 PM CDT SAT JUN 13 2015

NDZ035-132200-
BURLEIGH-
436 PM CDT SAT JUN 13 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURLEIGH
COUNTY...

AT 435 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR LINCOLN...OR
8 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BISMARCK...LINCOLN...MENOKEN...MCDOWELL DAM RECREATION AREA AND
MCKENZIE.

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
OCCURRING WITH THESE STORMS. SEEK SHELTER INDOORS UNTIL THESE STORMS
HAVE PASSED...AND DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4664 10066 4668 10065 4665 10072 4666 10074
      4683 10074 4688 10040 4664 10043
TIME...MOT...LOC 2135Z 268DEG 22KT 4675 10064

SIMOSKO

The radar

The Bismarck radar (KBIS), 28 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burleigh

When
June 13, 4:08 PM CST to 4:10 PM CST
Where
Burleigh County, 6.5 mi WNW of Moffit
Measured
1 in hail
Reported by
Public
Coordinates
46.710, -100.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585479.